Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS Charleston, WV

June 17, 2018Kanawha County, Putnam County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 17, 2018, 7:20 PM EDT for Kanawha County, Putnam County, West Virginia. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 7:20 PM EDT (23:20 UTC)
Expired
Jun 17, 2018, 9:35 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Kanawha County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 13 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 7:35 PM EDTFLASH FLOODJefferson, WVHIGH WATER REPORTED ON MCCORKLE AVENUE IN JEFFERSON.
Jun 17, 7:45 PM EDTFLASH FLOODSsw Saint Albans, WVHIGH WATER REPORTED IN NUMEROUS LOCATIONS IN SAINT ALBANS. 1 TO 2 FEET OF WATER ON VINE STREET WHICH IS CLOSED, HIGH WATER ON WASHINGTON AVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1039 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WGUS51 KRLX 172320
FFWRLX
WVC039-079-180215-
/O.NEW.KRLX.FF.W.0023.180617T2320Z-180618T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
720 PM EDT SUN JUN 17 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  West central Kanawha County in central West Virginia...
  Central Putnam County in western West Virginia...

* Until 1015 PM EDT.

* At 719 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Nitro, Jefferson, South Charleston, St. Albans, Dunbar, Hurricane,
  Poca, Cross Lanes, Institute, Tornado and Teays Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3851 8195 3842 8169 3829 8178 3831 8180
      3831 8181 3832 8182 3832 8184 3840 8202

$$

KISTNER
2 follow-up statements
406 
WGUS71 KRLX 180006
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
806 PM EDT SUN JUN 17 2018

WVC039-079-180215-
/O.CON.KRLX.FF.W.0023.000000T0000Z-180618T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-Putnam WV-
806 PM EDT SUN JUN 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
WEST CENTRAL KANAWHA AND CENTRAL PUTNAM COUNTIES...

At 735 PM EDT, local law enforcement reported high water on Mccorkle 
Avenue in Jefferson.  The heaviest rain has moved out of the area, 
but water in small streams and creeks will continue to rise over the 
next hour.

Some locations that will experience flooding include...
Nitro, Jefferson, South Charleston, St. Albans, Dunbar, Hurricane,
Poca, Cross Lanes, Institute, Tornado and Teays Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3851 8195 3842 8169 3829 8178 3831 8180
      3831 8181 3832 8182 3832 8184 3840 8202

$$

KISTNER
823 
WGUS71 KRLX 180135
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
935 PM EDT SUN JUN 17 2018

WVC039-079-180145-
/O.CAN.KRLX.FF.W.0023.000000T0000Z-180618T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-Putnam WV-
935 PM EDT SUN JUN 17 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL KANAWHA AND CENTRAL
PUTNAM COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3851 8195 3842 8169 3829 8178 3831 8180
      3831 8181 3832 8182 3832 8184 3840 8202

$$

KISTNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:23 PM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 17, 2:23 PM EDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
223 PM EDT Sun Jun 17 2018

.SYNOPSIS...
Unsettled weather returns next week as a frontal boundary drops
south into the region.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 200 PM Sunday...

Leftover convection has exited eastern WV and has left a fairly
stable atmosphere in its wake, as evidenced by the deadened CU
field across central WV. Noted some isold convection firing over
southwest OH this afternoon.

Broad 5H ridge will remain in place with stagnant flow at the
mid to upper levels. Used blended models for temps and looks
like we are still on track to barely crack criteria for
excessive heat advisories on Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 210 PM Sunday...

Frontal boundary will sag south into the region Tuesday in to
Wednesday, with increased chances for showers and thunderstorms
across the area as it does so. Still looking at the possibility
for a few stronger storms developing across northern zones where
better instability will exist, however, overall threat looks to
be fairly low. Any storms that do develop will produce heavy
downpours. Heat advisory criteria on Tuesday looks to be a
possibility across parts of the lowlands. Chances for showers
and thunderstorms increase on Wednesday as a wave of low
pressure moves through the area.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 220 PM Sunday...

Frontal boundary will continue to sag south of the region at the
start of the long term period, with somewhat drier weather
across northern zones. However, boundary will return to the
north by the weekend, as low pressure moves into the Great Lakes
region.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 200 PM Sunday...

Mostly VFR conditions can be expected except for isolated
convection across southeast Ohio into this evening which may
drift into WV. KEKN will see another round of morning fog with
brief IFR conditions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and location of showers and
thunderstorms could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
No widespread IFR is expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KMC/SL
NEAR TERM...KMC
SHORT TERM...SL
LONG TERM...SL
AVIATION...KMC
Hazardous weather outlook, Jun 17, 4:25 AM EDT, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
425 AM EDT Sun Jun 17 2018

VAZ003-004-WVZ010-011-018>020-027>034-039-040-515>526-180715-
Dickenson-Buchanan-Pleasants-Tyler-Calhoun-Ritchie-Doddridge-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
304 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013>017-024>026-
180715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Lincoln-Putnam-Kanawha-Roane-Wirt-Mingo-Logan-Boone-
304 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The combination of well above normal temperatures and high humidity
Monday and Tuesday afternoon will create heat indices near 100,
especially in urbanized areas. A heat advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 17, 5:49 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
549 PM EDT SUN JUN 17 2018

OHZ085-WVZ007-008-172215-
Meigs-Jackson-Mason-
549 PM EDT SUN JUN 17 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL MEIGS...
NORTHEASTERN MASON AND WEST CENTRAL JACKSON COUNTIES...

At 549 PM EDT, strong thunderstorms were clustered near Racine,
moving south at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Racine, New Haven, Cottageville, Mount Alto, Letart and Evans.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3896 8205 3900 8191 3879 8176 3874 8206
TIME...MOT...LOC 2149Z 354DEG 10KT 3892 8195

KISTNER
Local storm report, Jun 17, 6:20 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     STOCKPORT               39.55N  81.80W
06/17/2018                   MORGAN             OH   911 CALL CENTER

            TREES DOWN ALONG DALE ROAD AND COUNTY ROAD 2.

&&

EVENT NUMBER RLX1800083

RG
Special weather statement, Jun 17, 6:20 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Charleston WV
620 PM EDT SUN JUN 17 2018

WVZ007-008-014-172245-
Jackson-Mason-Putnam-
620 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...NORTHERN
PUTNAM AND SOUTHWESTERN JACKSON COUNTIES...

At 619 PM EDT, a strong thunderstorm was located near Buffalo, or 11
miles north of Winfield. The storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Buffalo, Leon, Southside and Grimms Landing.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3881 8200 3882 8175 3861 8172 3860 8200
TIME...MOT...LOC 2219Z 333DEG 3KT 3869 8191

KISTNER
Local storm report, Jun 17, 6:22 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     STOCKPORT               39.55N  81.80W
06/17/2018                   MORGAN             OH   911 CALL CENTER

            TREES DOWN ALONG DALE ROAD AND COUNTY ROAD 2.

&&

CORRECTED EVENT TIME...FATALITIES...INJURIES

EVENT NUMBER RLX1800083

RG
Special weather statement, Jun 17, 6:36 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
636 PM EDT SUN JUN 17 2018

WVZ006-014-172300-
Cabell-Putnam-
636 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CABELL AND WEST
CENTRAL PUTNAM COUNTIES...

At 636 PM EDT, a strong thunderstorm was located near Milton, or 12
miles west of Winfield. The storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hurricane, Milton, Culloden and Teays Valley.

This includes Interstate 64 in West Virginia between mile markers 26
and 37.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3851 8211 3848 8206 3851 8206 3847 8195
      3835 8204 3837 8205 3838 8207 3837 8208
      3837 8210 3836 8211 3839 8220
TIME...MOT...LOC 2236Z 305DEG 3KT 3847 8210

KISTNER
Special weather statement, Jun 17, 7:06 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
706 PM EDT SUN JUN 17 2018

WVZ013>015-172330-
Kanawha-Lincoln-Putnam-
706 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANAWHA...CENTRAL
PUTNAM AND NORTHEASTERN LINCOLN COUNTIES...

At 706 PM EDT, a strong thunderstorm was located over Nitro. The
storm is nearly stationary.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Charleston, Nitro, Winfield, Jefferson, South Charleston, St. Albans,
Dunbar, Hurricane, Poca, Cross Lanes, Alum Creek, Institute, Tornado,
Teays Valley and Bancroft.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 near mile marker 1.
 Interstate 77 in West Virginia between mile markers 99 and 104.
 Interstate 64 in West Virginia between mile markers 36 and 57.
 Route 119 between mile markers 66 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3856 8188 3837 8157 3820 8175 3820 8176
      3822 8176 3823 8178 3821 8179 3840 8205
TIME...MOT...LOC 2306Z 126DEG 3KT 3839 8185

KISTNER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:49 PM EDTSpecial Weather StatementRLXMason26 min
Jun 17, 6:20 PM EDTSpecial Weather StatementRLXMason25 min
Jun 17, 6:36 PM EDTSpecial Weather StatementRLXCabell24 min
Jun 17, 7:06 PM EDTSpecial Weather StatementRLXPutnam24 min
Jun 17, 7:11 PM EDTSevere Thunderstorm WarningRLXKanawha34 min
Jun 17, 7:38 PM EDTSevere Thunderstorm WarningRLXKanawha37 min
Jun 17, 7:47 PM EDTFlash Flood WarningRLXKanawha109 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.